Nicotine lozenges mistaken as candy mints

 

In February, the Chicago Sun Times reported that 16 elementary school children had been taken to local hospitals with a sudden illness. The children were 9- and 10-year olds who began vomiting after eating “mints” given to them by another classmate. It was later found that these “mints” were actually nicotine-replacement lozenges, called NiQuitin Minis (Figure 1 on page 3). (NiQuitin is a product from the United Kingdom that is sold online; however, the Nicorette brand made in the US has a similar product.) The classmate found the lozenges at home and brought them to school to share.

These lozenges are very similar in size and shape to candy breath mints such as Tic Tacs. The size and shape of the container is similar to other breath mints, and the container does not have a child-resistant cap. You can see why children might assume that the “mints” were candy. Fortunately, none of the children were seriously hurt.

Nicotine-replacement therapy in the form of lozenges, gum, patches, and related products are safe if used by smokers at the recommended doses. People who use these products may carry them in their purse, have them in their car or desk drawer, or leave them out on the counter for easy access. Instead of reaching for a cigarette, they can reach for the medicine. But this also places the medicine within a child’s reach. Overdoses of these products can cause an irregular heartbeat, breathing difficulties, and, in some cases, death.

In New Zealand, the National Poison Centre reported a steady increase in the number of calls about children exposed to these lozenges. They reported 5 calls in 2004, 27 calls in 2009, and 49 calls in 2010. They have since issued a warning to remind parents to treat these products like medicine. All nicotine-replacement medicines should be kept up and away and out of reach of children.

In the US, National Poison Prevention Week is March 17-23, 2013. This story helps emphasize the importance of promoting medication safety in your home and community.

→Here’s what you can do: To prevent children from being exposed to nicotine-replacement medicines, please review the following recommendations.

  1. 1.Don’t refer to nicotine-replacement medicines as candy.
  2. 2.Don’t call nicotine patches or other medicine patches Band-Aids, stickers, or tattoos.
  3. 3.Keep all nicotine-replacement products up and away and out of reach of children (www.upandaway.org).
  4. 4.Buy products that have child-resistant packaging and use it. (Remember, child-resistant does not mean child-proof.)
  5. 5.Secure purses and suitcases that may contain the nicotine-replacement medicine. Be aware of products that visitors may bring into your home.
  6. 6.Don’t leave any medicine unattended while answering the door or phone.
  7. 7.Avoid taking medicine in the presence of children.
  8. 8.Avoid throwing unused nicotine-replacement products or other medicines out in open trash cans in the kitchen or bathroom, within reach of a child.
  9. 9.Teach children never to take medicine unless an adult gives it to them. Many poisons look like food or drink. They should ask an adult before taking candy, food, and drinks from other children.
  10. 10.If you suspect your child took a nicotine-replacement product or other medicine, immediately call 800-222-1222 to reach a poison control center. If your child has collapsed or is not breathing, dial 911 first.
  11. 11.To learn more about what you can do to prevent poisonings, please visit: www.poisonprevention.org/poison.htm.
Created on March 1, 2013

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work